Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 64, NWS Des Moines, IA

June 5, 20207 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 5, 2020, 5:07 AM CDT for 7 counties in Iowa. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2020, 5:07 AM CDT (10:07 UTC)
Expired
Jun 5, 2020, 5:45 AM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clarke County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Marion County, IA, Polk County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 57 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 5:25 AM CDTTSTM WND DMGMelcher-Dallas, IASPOTTER REPORTED TREE DAMAGE, INCLUDING LARGE BRANCHES AND DOWNED EVERGREENS AT RELATIVES HOME. TIME ESTIMATED FROM RADAR.
Jun 5, 5:32 AM CDTTSTM WND DMG5 W Attica, IATRAINED SPOTTER REPORTED LARGE BRANCHES AND TREE DOWNED AT RELATIVES PROPERTY. DAMAGE INCLUDES GARAGE AND POWER LINE DOWN FROM TREE DAMAGE. DISTANCE FROM MELCHER-DALLAS ESTIMATED BY SPOTTER. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 1:02 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.1 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2020-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1422 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2020-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1422 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
2024 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted.

377 
WUUS53 KDMX 051007
SVRDMX
IAC039-099-117-121-125-153-181-051045-
/O.NEW.KDMX.SV.W.0064.200605T1007Z-200605T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
507 AM CDT Fri Jun 5 2020

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northern Lucas County in south central Iowa...
  Southeastern Polk County in central Iowa...
  Southeastern Madison County in south central Iowa...
  Marion County in south central Iowa...
  Southwestern Jasper County in central Iowa...
  Clarke County in south central Iowa...
  Warren County in south central Iowa...

* Until 545 AM CDT.

* At 506 AM CDT, severe thunderstorms were located along a line
  extending from near Mitchellville to near Indianola to 6 miles
  south of Winterset, moving southeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Indianola, Pella, Knoxville, Osceola, Monroe, Pleasantville,
  Prairie City, Melcher-Dallas, Lakeside Casino, Knoxville Raceway,
  Lake Red Rock, Milo, Hartford, Runnells, New Virginia, Truro,
  Lacona, Harvey, Lucas and Woodburn.

This includes Interstate 35 between mile markers 26 and 51.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4114 9402 4116 9401 4116 9404 4118 9406
      4136 9358 4162 9327 4140 9287 4131 9287
      4110 9318 4090 9377
TIME...MOT...LOC 1006Z 309DEG 38KT 4161 9334 4132 9356 4126 9406 

HAIL...1.00IN
WIND...60MPH
 
$$

Donavon
1 follow-up statement
325 
WWUS53 KDMX 051034
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
534 AM CDT Fri Jun 5 2020

IAC039-099-121-153-051044-
/O.CAN.KDMX.SV.W.0064.000000T0000Z-200605T1045Z/
Polk IA-Madison IA-Jasper IA-Clarke IA-
534 AM CDT Fri Jun 5 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POLK...
SOUTHEASTERN MADISON...SOUTHWESTERN JASPER AND CLARKE COUNTIES IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
south central Iowa.

LAT...LON 4143 9338 4150 9305 4140 9287 4131 9287
      4110 9318 4101 9344
TIME...MOT...LOC 1034Z 309DEG 38KT 4143 9305 4114 9327 4108 9377 

$$

IAC117-125-181-051045-
/O.CON.KDMX.SV.W.0064.000000T0000Z-200605T1045Z/
Lucas IA-Marion IA-Warren IA-
534 AM CDT Fri Jun 5 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR NORTHEASTERN LUCAS...MARION AND SOUTHEASTERN WARREN COUNTIES...

At 534 AM CDT, severe thunderstorms were located along a line
extending from near Lake Red Rock to 6 miles south of Melcher-Dallas
to near Lakeside Casino, moving southeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Pella, Knoxville, Pleasantville, Melcher-Dallas, Knoxville Raceway,
Lake Red Rock, Lacona, Harvey, Williamson, Sandyville, Pella
Municipal Airport, Knoxville Municipal Airport and Elk Rock State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4143 9338 4150 9305 4140 9287 4131 9287
      4110 9318 4101 9344
TIME...MOT...LOC 1034Z 309DEG 38KT 4143 9305 4114 9327 4108 9377 

HAIL...1.00IN
WIND...60MPH
 
$$

Hagenhoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:33 AM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 5, 3:33 AM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
333 AM CDT Fri Jun 5 2020

.DISCUSSION.../Today through Thursday/
Issued at 318 AM CDT Fri Jun 5 2020

Storms developed yesterday afternoon along an instability axis
across northern Iowa, aided later by a shortwave and a surface low
and frontal boundary shifting into the state. Large hail and
damaging wind along with heavy rain occurred with these storms
into the early morning hours of Friday. The main shortwave across
the north will shift into the Great Lakes today as an upper level
ridge rebuilds across the west. Later this afternoon, all the
models are consistent with dropping another shortwave across
southern/eastern Nebraska then across southern Iowa and northern
Missouri. Coincident with this, the cold front that made its way
across Iowa will stall over northern Missouri. The interaction of
the wave with the frontal boundary will bring a renewed chance for
thunderstorms mainly to Missouri but southeast Iowa will likely
see at least some isolated convection that may produce large hail
and damaging wind, mainly this evening. This wave will exit the
area by Saturday morning.

For the weekend, a large upper level ridge of high pressure builds
in bringing sunny skies, warm temperatures and little chance for
precipitation.

By late Monday, the remains of Cristobal will swing up from the
Gulf into the Southern Plains. This will break down the upper
ridge and shove it to the east allowing a deep trough over the
Rockies to nose into the Plains, all while Cristobal moves into
the Upper Midwest and Northern Great Lakes. This will bring a
prolonged period of showers and thunderstorms to Iowa from late
Monday night through Wednesday as well as cooler temperatures. By
Thursday upper level ridging begins to build back into the region
bringing warmer temps back along with a dryer period.

&&

.AVIATION.../For the 06Z TAFS through 06Z Friday night/
Issued at 1044 PM CDT Thu Jun 4 2020

Scattered thunderstorms have managed to sustain themselves along and
north of the highway 20 corridor, impacting KFOD, and KALO mainly.
Storms in this area will continue and any that pass over TAF sites
will be capable of large hail and strong/damaging wind.  Overnight,
more widespread thunderstorms will push across the state with a
widespread threat for large hail and damaging wind.  VFR conditions
are mainly expected but in storms, MVFR cigs/vsbys will be possible,
along with strong wind.  Storms pass east in the morning with VFR
conditions for the remainder of the period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...FAB
AVIATION...FAB
Hazardous weather outlook, Jun 5, 2:51 AM CDT, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
251 AM CDT Fri Jun 5 2020

IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>072-081-
082-092-093-060800-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass-Adair-
Madison-Adams-Union-Taylor-Ringgold-
251 AM CDT Fri Jun 5 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and Tonight

There is a slight risk for severe storms this morning. Large hail
and damaging wind are the main threats. Locally heavy rainfall may
cause rises in rivers and ponding of water. There is a slight
chance for non-severe storms far southwest late this afternoon
and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a slight chance for non-severe thunderstorms far north
Saturday night and Sunday morning. Additional thunderstorm chances
are forecast Monday night through Wednesday. It is too early to
determine severity at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this morning.

IAZ050-061-062-073>075-083>086-094>097-060800-
Tama-Jasper-Poweshiek-Warren-Marion-Mahaska-Clarke-Lucas-Monroe-
Wapello-Decatur-Wayne-Appanoose-Davis-
251 AM CDT Fri Jun 5 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

There is a slight risk for severe storms this morning. Large hail
and damaging wind are the main threats. Locally heavy rainfall may
cause rises in rivers and ponding of water. There is a marginal
risk for a few severe storms again this afternoon and evening far
southeast. Isolated large hail and damaging wind would be the main
threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional thunderstorm chances are forecast Monday night through
Wednesday. It is too early to determine severity at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this morning.

FAB

In the hours before

Local storm report, Jun 5, 4:40 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
440 AM CDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 AM     TSTM WND GST     DALLAS CENTER           41.68N 93.96W
06/05/2020  E70 MPH          DALLAS             IA   TRAINED SPOTTER

            ESTIMATED WINDS OF 60 TO 70MPH.

&&

ANSORGE
Local storm report, Jun 5, 4:44 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
444 AM CDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 AM     TSTM WND GST     2 ESE WAUKEE            41.59N 93.83W
06/05/2020  E60 MPH          DALLAS             IA   TRAINED SPOTTER

&&
Local storm report, Jun 5, 4:46 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
446 AM CDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 AM     TSTM WND GST     GRIMES                  41.69N 93.80W
06/05/2020  E60 MPH          POLK               IA   NWS EMPLOYEE

            WINDS OF AT LEAST 60 MPH BETWEEN 436A AND
            439A.

&&

ANSORGE
Local storm report, Jun 5, 4:53 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
453 AM CDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     TSTM WND GST     1 WNW JOHNSTON          41.68N 93.75W
06/05/2020  E60 MPH          POLK               IA   NWS EMPLOYEE

&&
Local storm report, Jun 5, 5:01 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
501 AM CDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 AM     TSTM WND DMG     1 E WINDSOR HEIGHTS     41.61N 93.70W
06/05/2020                   POLK               IA   TRAINED SPOTTER

            6 INCH DIAMETER TREE BRANCH DOWN. TIME
            ESTIMATED.

&&

ANSORGE
Local storm report, Jun 5, 5:03 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
503 AM CDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     TSTM WND GST     DES MOINES INT AIRPORT  41.53N 93.66W
06/05/2020  M58 MPH          POLK               IA   ASOS

            DES MOINES ASOS.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:37 PM CDTSpecial Weather StatementDMXTama38 min
Jun 4, 7:42 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Tama30 min
Jun 4, 7:48 PM CDTSevere Thunderstorm WarningDMXWebster27 min
Jun 4, 7:52 PM CDTSpecial Weather StatementDMXWright53 min
Jun 4, 8:25 PM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Wright35 min
Jun 4, 8:34 PM CDTSevere Thunderstorm WarningDMXHamilton, Webster27 min
Jun 4, 9:06 PM CDTSpecial Weather StatementDMXHardin, Story54 min
Jun 4, 10:01 PM CDTSpecial Weather StatementDMXHardin44 min
Jun 4, 10:43 PM CDTSevere Thunderstorm WarningDMXHardin, Marshall47 min
Jun 4, 11:50 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto40 min
Jun 5, 12:30 AM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto45 min
Jun 5, 12:55 AM CDTSevere Thunderstorm WarningDMXCalhoun, Sac50 min
Jun 5, 1:15 AM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Palo Alto, Pocahontas45 min
Jun 5, 1:27 AM CDTSevere Thunderstorm WarningDMXCrawford32 min
Jun 5, 1:33 AM CDTSevere Thunderstorm WarningDMXHumboldt, Palo Alto, Pocahontas, Webster27 min
Jun 5, 2:02 AM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Crawford, Humboldt, Kossuth, Palo Alto and 4 more43 min
Jun 5, 2:42 AM CDTSevere Thunderstorm WarningDMXHamilton, Humboldt, Webster, Wright48 min
Jun 5, 2:45 AM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Crawford, Sac45 min
Jun 5, 2:45 AM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Wright45 min
Jun 5, 3:17 AM CDTSevere Thunderstorm WarningDMXBoone, Calhoun, Carroll, Greene, Webster43 min
Jun 5, 3:22 AM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Wright21 min
Jun 5, 3:34 AM CDTSevere Thunderstorm WarningDMXButler, Franklin, Grundy, Hamilton, Hardin41 min
Jun 5, 3:45 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Guthrie45 min
Jun 5, 4:12 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Guthrie, Madison, Polk, Story48 min
Jun 5, 4:35 AM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Warren40 min
Jun 5, 4:45 AM CDTSevere Thunderstorm WarningDMXClarke, Dallas, Jasper, Madison, Marion, Polk and 1 more45 min
Jun 5, 5:40 AM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Lucas, Mahaska, Marion, Monroe and 1 more50 min
Jun 5, 6:27 AM CDTSpecial Weather StatementDMXWapello63 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.